Statins safe and side-effects exaggerated: study
Statins are safe and effective, but their potential side-effects have been exaggerated by unreliable studies, according to a major medical review.
The cholesterol-reducing tablets, the most prescribed drug in the UK, have been the subject of years of controversy and conflicting reports.
It is thought that around six million people take the medication every day, but that hundreds of thousands have stopped the life-saving treatment because of fears over how safe they are.
A review of the available evidence on statins, published in The Lancet medical journal, found that the risks of a negative reaction were far outweighed by the benefits.
Too much weight has been placed upon unreliable evidence from observational studies, while the results from randomised drugs trials, which are reliable, have not been properly acknowledged, the study stated.
The report has been released in a bid to avert an MMR-style health scare, when there was a significant decline in the uptake of the vaccine after a report, which has since been discredited, linked it to autism.
Dr Richard Horton, editor of The Lancet, said: "We saw in a very painful way the consequences of publishing a paper which had a huge impact on the confidence in a safe and effective vaccine.
"We have learnt lessons from that episode and those lessons need to be widely propagated - they are lessons for all journals, all scientists.
"This is the first time that all of the evidence has been brought together on both safety and benefits into a single publication.
"So this is a one-stop shop of the evidence on safety and benefits of statins.
"There has been nowhere where you can get all of that information in a single place."
The review found that side-effects can include developing muscle pain, diabetes or a haemorrhagic stroke, but suggestions that statins cause other conditions, such as memory loss, cataracts, kidney injury, liver disease, sleep disturbance, aggression or erectile dysfunction, are not accurate.
Oxford University's Professor Rory Collins, one of the authors of the review, said misleading claims about harmful side-effects was causing a "serious cost to public health".